I'm curious about this, as I am always tired (especially when the pain meds wear off). My GP and I originally thought it was due to severe anemia, but that has been corrected and I'm still tired all the time...and I hurt...all the time. What a drag!!!
I'm sure it does make you tired. I have Narcolepsy so I am tired all the time anyway. I take meds to stay awake. Then the pain meds make me tired. Also I know the pain wakes me up in the middle of the night. So add that all together and I am tired all the time.
If it is really bad, maybe you need a sleep study. I use to feel like I was going to drive off the road at times so I had the sleep study. That was before the chronic pain started. They found Obstructive Sleep Apnea and Narcolepsy. Both can be treated.
So, you never know. I think once everything is ruled out through blood work that it may be something to think about. Just my opinion.
I am 15 years old and I, as well as my mother, father, and mother's mother, suffer from sleep apnea. After my mother lost weight, her apnea went away but the poor sleep quality did not. My mother and her mother both have chronic pain, so your poor sleep could be due to chronic pain.
I too am always tired and it does suck. I also suffer worse at the end of my meds - yawning, sleepiness, more pain ect - it turned out that this was minor withdrawals from my oxyconting and I needed to add some more oxycodone bt meds at this time. It did work but I do still get tired and don't sleep well from the pain.
I think that the sleep study that Hessie recommended is a good idea, I'm considering one myself because i don't feel safe to do things. Good luck
I have a problem with tiredness also. I get up in the morning have breakfast do a couple of jobs, washing or going to the chemist etc, and sometimes even before lunch I am dead tired, and I go back to sleep (more so than not) and I don't feel bad about it. The person who relieved my concern was a psychologist who said to me one day, you must have to sleep a lot after he looked at my med's.
That's good enough for me, I don't feel guilty any longer.
I also get tired. For me I call it "Fatigue flares" because its not all the time and seem to go hand in hand with severe pain flares from SLE. But as my Doc pointed out tiredness is a symptom of SLE, Chronic pain and often meds. I do my best to not over sleep but sometimes its hard.
I agree with the other posters that the tiredness can be from
1. pain meds
2. being in chronic pain (because your body is constantly releasing endorphins to try to relieve the pain and therefore your adrenal glands become exhausted and you experience fatigue)
3. depression - this is one thing that people forgot to mention. I suffer from severe depression and nearly everyone who has chronic pain has had depression at one point or another. This is why there are several medications (anti-depressants) that help with chronic pain and also the depression that accompanies it. Several examples are Cymbalta, Effexor, nortriptyline, amitryptiline, trazadone, and Wellbutrin.
You should definitely see a doctor, psychiatrist, or pain psychiatrist to get evaluated for depression. It can sneak up on you and when you are in the grip of it you sometime do not realize that it is depression. The symptoms include tiredness, sleeping alot, eating alot or not eating hardly at all, fatigue, feeling hopeless, helpless, suicidal thoughts. You did not mention what type of pain you have but if it is nerve pain the the medications Cymbalta and Effexor can help quite a bit.
I'm exhausted. It makes me emotionally tired as well as physically as my situation's complex and my pain isn't being managed ideally.
Pain relief meds make you tired too.
I think that when your body's always in pain, something's got to give. It seems it is most helpful to sleep when you're trying to recover, my kids sleep all the time when they're sick, so do I. Perhaps the body is constantly trying to recover from the stress of constantly being in pain.
Thanks for the input, everyone! While I am usually very upbeat, there is an undertone of hopelessness that is constantly with me. I was on various antidepressants several years ago, but felt much better after my divorce. Since then, however, the SI joint damage has cccurred and when you add that to the degenerative discs in my neck, well, it just seems like things on those two fronts can only get worse.
I have to be up at 5am every day to get my son off to school and make my 30-mile commute to my very busy and somewhat physically demanding job; there is no time to rest, aside from 5 or 6 hours at night...and that leaves the house and yard a mess!
Ultimately, I would like to be done with pain meds altogether. I just hate the ongoing hassle of being at some doctor's whim as to whether or not he/she wants to prescribe them each month. That is just too much anxiety to deal with, so my hope is to wean myself off the Percodan and just get by as best I can. I realize that probably isn't realistic given my neck and SI issues, but I just don't know what else to do.
Nancyjo.....pain makes everyone tired....meds can add to the tiredness... You just have to figure out what makes you feel a bit better....if you can get an extra hrs. sleep and it helps...well, the gardens can wait....if you need depression meds., well you have to discuss that with your Dr.... Pain can make you depressed.... I try to look for the light things...laughter is good... I don't think someone with chronic pain can be off of all meds....there will be times when you need them for the "bad" days if for no other reason. I try not to dwell on my pain...I try to get involved with other things when I get overwhelmed...small projects..I clean 1 drawer out at a time...5 min...but, it takes my mind off of me... I am praying you feel better....speak with your Dr....see what he suggests...take care....
I have to add one more thing. I mentioned how depression can effect you and it has done this to me recently. For the last 2 weeks I have been extremely depressed, and also sleeping alot but dead tired and barely able to stay awake at work(not good). I increased my Wellbutrin on Wednesday and today I can tell it is starting to work and I am no where near as tired as I have been recently. On Tuesday I could not even get out of bed and slept about 18 hours of the day, was feeling hopeless, sad, interest in nothing, not wanting to eat, "bad" thoughts of ending it all. Today is much different with the medication increase. Do not take depression lightly and it is amazing how the right dose of an anti-depressant will do wonders. It doesn't do anything for my pain but I have meds for that too. Take care.
I think I mentioned in another thread that I was diagnosed with liver damage (maybe due to the aspirin in the Percodan, but also from the hepatitis) just last week, so now there are other factors to consider regarding ANY medication. I'm seeing a specialist about that in a week, and am calling the PM office in the morning to meet with my new doctor there. I decided to stay with the practice I originally used, given that they already have my test results and it's on my way home from the office.
Brian, I think you mentioned in another thread that a better choice for me might be oxycontin without the aspirin, and I imagine you are quite right. I am going to contact my insurance company to find out when I can have another round of SI injections, and also to find out how often I can have trigger point injections in my neck, as it seems like that might be easier on my liver (though I could be completely wrong!).
I don't really think depression is the problem; I think it's more the uncertainty of not having a doctor whom I can count on to prescribe what is needed to help the pain so I can work and live my life, as well as worrying constantly about whether I'm developing an addiction to pain medicine that I'll never be able to break free of (the addiction AND the need for the medication).
Brian, I am glad to know the increase in Wellbutrin has you feeling better! I dealt with some depression/PTSD issues a couple of years ago and Wellbutrin was one of the meds they tried me on. While it did seem to help, it unfortunately caused my liver enzymes to spike...something I cannot afford.
It's nearly time for bed, which is a time I both look forward to (the end of a long, busy day) but also dread (waking up in pain every day sucks!).
Again, thanks to both of you for sharing your wisdom and insight with me!
Nancy, I was diagnosed with a Fatty Liver among other things. Now that there is the shortage of Oxycodone immediate release meds, I have been taking Percocet. I am also worried that the Tylenol in it will hurt my liver.
Hessie, not to alarm you, but I don't blame you for being concerned; Tylenol is extremely hard on the liver. I haven't read the thread about the shortage; I was hoping my new PM doctor would put me on Oxycontin (rather than Percodan) at my appt. tomorrow. Hmmm, I'll be curious to see what she decides to do.
Hessie, if your PM doc doesn't know about the liver diagnosis you definitely need to tell him/her in order to protect your health in the future.
Hessie, I did some research today on the effects of aspirin on the liver and was encouraged to read VERY recent research indicating that aspirin can actually repair a liver that has been damaged by acetaminophen over-use, alcohol abuse, or obesity. Again, I think it would be helpful for your PM to know about the fatty liver if he/she does not already, so perhaps they can switch you to Percodan rather than Percocet.
I found this info by doing a google search on "effects of aspirin on the liver" --you might want to check it out.